Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Elko, NV

July 14, 2011Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 14, 2011, 8:17 PM PDT for Elko County, Nevada. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2011, 8:17 PM PDT (03:17 UTC)
Expired
Jul 14, 2011, 9:00 PM PDT
In force
43 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 156 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 3.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3446 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS55 KLKN 150317
SVRLKN
NVC007-150400-
/O.NEW.KLKN.SV.W.0012.110715T0317Z-110715T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
817 PM PDT THU JUL 14 2011

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...

* UNTIL 900 PM PDT

* AT 811 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL ELKO COUNTY...OR 18 MILES SOUTH OF GIBBS RANCH...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL ROUTE 753...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4160 11516 4128 11483 4121 11528 4129 11537
TIME...MOT...LOC 0316Z 223DEG 28KT 4134 11515

$$

LW
2 follow-up statements
695 
WWUS55 KLKN 150343
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
843 PM PDT THU JUL 14 2011

NVC007-150400-
/O.CON.KLKN.SV.W.0012.000000T0000Z-110715T0400Z/
ELKO NV-
843 PM PDT THU JUL 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM PDT
FOR CENTRAL ELKO COUNTY...

AT 838 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL ELKO COUNTY...OR 13 MILES SOUTHEAST OF GIBBS 
RANCH...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM CELL IS SHOWING 
SIGNS OF WEAKENING BUT WILL BE MONITORED AS IT PASSES OVER HIGHWAY 
93 NEAR CONTACT BETWEEN 9 PM AND 930 PM THIS EVENING.
&&

LAT...LON 4132 11515 4140 11524 4158 11514 4137 11492
TIME...MOT...LOC 0339Z 223DEG 28KT 4147 11499

$$
LW
163 
WWUS55 KLKN 150355
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
855 PM PDT THU JUL 14 2011

NVC007-150403-
/O.EXP.KLKN.SV.W.0012.000000T0000Z-110715T0400Z/
ELKO NV-
855 PM PDT THU JUL 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY WILL
EXPIRE AT 900 PM PDT...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER PRODUCING SEVERE 
WEATHER. 
&&

LAT...LON 4132 11515 4140 11524 4158 11514 4137 11492
TIME...MOT...LOC 0353Z 223DEG 28KT 4155 11489

$$
LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:41 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 14, 6:41 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
641 PM PDT THU JUL 14 2011

.SYNOPSIS...ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING. AN
AREA OF LOW PRESSURE ACROSS THE PACIFIC NORTHWEST WILL CONTINUE TO
BRING MAINLY DRY AND BREEZY CONDITIONS TO THE SILVER STATE EACH
AFTERNOON. DAYTIME TEMPERATURES WILL HOVER AROUND 90 DEGREES EACH
DAY.
&&

.UPDATE...UPDATED THE FORECAST PACKAGE TO REFLECT LATE-BREAKING
THUNDERSTORMS. THEY MAY LAST A FEW HOURS AND WILL BE ISOLATED
COVERAGE. CONVECTION IS MAINLY FOCUSED WITHIN A 100 MILE WIDE
SWATH FROM NW NYE COUNTY THROUGH NE ELKO COUNTY. HOWEVER SOME
CUMULUS BUILDUPS ARE OCCURRING OVER WESTERN HUMBOLDT COUNTY AND
CANNOT COMPLETELY RULE OUT A STRIKE THERE BEFORE SUNSET.
&&

.PREV DISCUSSION... /ISSUED AT 338 PM /

SYNOPSIS...AN AREA OF LOW PRESSURE ACROSS THE PACIFIC NORTHWEST
WILL CONTINUE TO BRING BREEZY CONDITIONS TO THE SILVER STATE THROUGH
THE WEEKEND. THIS AFTERNOON AND INTO THE EARLY EVENING ISOLATED
THUNDERSTORMS WILL DEVELOP ALONG A WEAK SURFACE COLD FRONT ACROSS
NORTHERN NEVADA. TEMPERATURES WILL REMAIN COOL BEFORE A WARMING
TREND RETURNS BY THE WEEKEND. VERY DRY AND BREEZY CONDITIONS WILL
INVADE CENTRAL NEVADA.

SHORT TERM...THURSDAY NIGHT THROUGH SATURDAY NIGHT. PERSISTENT DEEP
UPPER TROUGH OVER PACNW WILL SWING TOWARD THE GREAT BASIN THROUGH
THE PERIOD. ASSOCIATED WEAK JET STREAKS OVER AREA THAT TRIGGERED
CONVECTION LAST NIGHT AND INTO THIS AFTERNOON...HAVE DRIVEN
SHOWERS AND THUNDERSTORMS EAST ACROSS FAR NORTHERN NEVADA. MOSTLY
VIRGA...HOWEVER A FEW PLACES DID RECEIVED A FEW HUNDREDTHS OF AN
INCH OF RAIN. THE AREA OF QUASI-UNSTABLE AIR EXTENDS FROM THE
NORTHEAST CORNER OF NEVADA SOUTHWEST TOWARD CENTER OF STATE.
CAVEAT...THIS AREA IS MARGINALLY UNSTABLE AT BEST WITH LI'S IN THE
-0.5 TO +2 RANGE WITH WEAK CAPES AND A SMALL THETA RIDGE. THIS HAS
ALLOWED THE CONVECTION TO MAINTAIN A MODICUM OF RESPECTABILITY AS
IT MOVED EAST. CU FIELD EXTENDS FURTHER SOUTHWEST BUT RADAR ONLY
SHOWS AN AREA OF CHAFF IN CENTRAL NEVADA.

THE TROUGH AXIS WILL BRING COOLER AIR TO THE REGION AS WELL
THROUGH THE PERIOD...BUT PRE-FRONTAL FLOW WILL BRING VERY DRY AIR
NORTH INTO THE REGION. SO THE POTENTIAL FOR HIGHER RH'S FROM
COOLER AIR IN THE SOUTHERN AND CENTRAL PORTIONS OF THE CWA IS
OFFSET BY THE ADVECTION OF DRY WARM AIR AND WINDS. IT'S AMAZING TO
SEE THE PW'S PROGGED TO ARRIVE: FROM 0.25-0.35" IN THE MOIST NORTH
TO LESS THAN 0.10"...EVEN DOWN TO 0.04" IN THE GFS...IN THE
CENTRAL AND SOUTHERN PORTIONS ON THE WEEKEND.

TROUGH SWINGING OVERHEAD AND MOVEMENT OF JET STREAKS WILL TIGHTEN
SURFACE GRADIENTS ESPECIALLY IN THE SOUTHERN SECTIONS. DO NOT
EXPECT SPEEDS TO WARRANT ADVISORY OR WARNING. BOYD

LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. LONG TERM STARTS
OFF WITH A PERSISTENT TROUGH OF LOW PRESSURE OFF THE WEST COAST AND
A STRONG RIDGE OVER THE CENTRAL PLAINS. THE TROUGH DIGS A BIT MORE
FROM SUNDAY MORNING THROUGH MONDAY MORNING. AFTER THIS POINT...THE
GFS AND ECMWF DIVERGE A BIT...WITH THE ECMWF CUTTING OFF AN UPPER
LOW JUST OFF THE CALIFORNIA/OREGON COAST BY TUESDAY MORNING...WHILE
THE GFS WEAKENS THE TROUGH AND STARTS SENDING IT EASTWARD.
HOWEVER...AFTER THIS POINT THEY GET BACK INTO SYNC SOMEWHAT AS THE
ECMWF THEN WEAKENS THE CLOSED LOW AND ALSO SENDS IT EAST BY
WEDNESDAY MORNING.

FOR OUR REGION...THIS MEANS THAT AS THE TROUGH OFF THE WEST COAST
DEEPENS SUNDAY INTO MONDAY...STRONGER SOUTHERLY WINDS WILL HELP
BRING A WARMER SURGE OF AIR NORTHWARD...AND WE COULD BE IN FOR A
VERY HOT DAY BY MONDAY. THEN AS THE TROUGH PUSHES EAST EITHER
TUESDAY OR WEDNESDAY...AND A BIT OF MONSOONAL MOISTURE POSSIBLY GETS
INVOLVED...THERE IS A CHANCE OF A FEW THUNDERSTORMS...MAINLY IN
EAST-CENTRAL NEVADA MOST LIKELY TUESDAY AFTERNOON AND EVENING.
TEMPERATURES WILL COOL WITH THE WEAKENING TROUGH PASSING TO OUR
NORTH TUESDAY AND WEDNESDAY...BUT NOT BY A WHOLE LOT. OTHERWISE
THERE IS LITTLE CHANCE OF ANY PRECIPITATION THROUGH THE LONG
TERM...NOT PARTICULARLY ATYPICAL OF JULY IN THE GREAT BASIN. RCM

AVIATION...NO CONCERNS AT THE TERMINALS WITH CIGS...VIS...OR
CONVECTION. ONLY ISSUE IS GUSTY SOUTHWEST WINDS DURING THE AFTERNOON
AND EARLY EVENING HOURS...WITH THE STRONGEST WINDS BEING AT KELY AND
KTPH TONIGHT AND AGAIN TOMORROW. HOWEVER...MOST GUSTS SHOULD BE
LESS THAN 30 KNOTS. RCM

FIRE WEATHER...UPPER TROUGH OFFSHORE FROM PACIFIC NORTHWEST WILL
PRODUCE ISOLATED LIGHT SHOWERS AND THUNDERSTORMS OVER THE NEVADA-
IDAHO BORDER AREA THROUGH THE EVENING. STRONG UPPER LEVEL WINDS
WILL ENABLE WINDS OVER ZONES 455/457 TO INCREASE FRIDAY AND BRING
IN DRIER AIR FROM THE SOUTH. A RED FLAG WARNING HAS BEEN ISSUED
FOR FRIDAY. IN ADDITION...CONDITIONS WILL WARM AND DRY OVER THE
WEEKEND...ALONG WITH KEEPING GUSTY WINDS IN PLACE...SO A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR EACH OF SATURDAY AND SUNDAY. BOYD

HYDROLOGY...ALL RIVERS HAVE EITHER DROPPED TO BELOW FLOOD OR
ACTION STAGE. HENCE ALL FLOOD WARNINGS HAVE BEEN DROPPED. LAMOILLE
CREEK AND THE LOWER HUMBOLDT RIVER ARE STILL HIGH BUT DROPPING.
WILL LEAVE A STATEMENT IN PLACE FOR BOTH LAMOILLE AND COMUS...BUT
WILL CONSIDER DROPPING THEM TONIGHT DEPENDING ON THEIR BEHAVIOR
LATER. WINNEMUCCA STILL HIGH BUT HOLDING STEADY OR DROPPING. HARD
TO JUSTIFY A FLOOD WARNING FOR IT AT JUST UNDER FLOOD STAGE AND NO
REAL FLOODING ISSUES BEING REPORTED. BOYD

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 9 PM PDT FRIDAY FOR NORTHERN NYE
COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
WHITE PINE COUNTY.

FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...WHITE PINE COUNTY.

&&

92/99
Hazardous weather outlook, Jul 14, 3:39 AM PDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
339 AM PDT THU JUL 14 2011

NVZ013-035-037-151045-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
339 AM PDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN NEVADA TODAY
AS A WEAK COLD FRONT PROGRESSES THROUGH THE SILVER STATE.
PRECIPITATION ASSOCIATED WITH THESE STORMS WILL BE LIGHT...WITH
LIGHTNING STRIKES BEING THE LARGEST IMPACT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DRY AIR IN ADDITION TO SOUTHERLY WINDS ARE EXPECTED TO INCREASE
ON FRIDAY WITH WIND GUSTS UP TO 35 MPH ACROSS CENTRAL NEVADA. THE
WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES COULD PRODUCE
CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING
HOURS FRIDAY THROUGH SUNDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED
FRIDAY THROUGH SUNDAY FOR CENTRAL NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 14, 7:48 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
748 PM PDT THU JUL 14 2011

NVZ031-032-150330-
NORTHERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
748 PM PDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 830 PM
PDT...

AT 744 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF DEETH...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CROSS RANCH NORTH OF DEETH AND ROUTE 747...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4138 11550 4135 11508 4107 11542 4110 11550
TIME...MOT...LOC 0246Z 212DEG 16KT 4114 11541

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:48 PM PDTSpecial Weather StatementLKNElko42 min
Jul 14, 8:26 PM PDTSpecial Weather StatementLKNElko49 min
Jul 15, 2:47 PM PDTRed Flag WarningLKN54 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.